Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Sobolev-Galpern equations of order $ n+2$ in $ R\sp{m}\times R$, $ m\geq 2$

Author: V. R. Gopala Rao
Journal: Trans. Amer. Math. Soc. 210 (1975), 267-278
MSC: Primary 35Q99
MathSciNet review: 0372446
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Equations with mixed time and space derivatives play an important role in several branches of physics. Here we establish existence and uniqueness results for such equations. In addition, we also prove a regularity result which employs a regularity result for nonhomogeneous elliptic equations whose proof is also included.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon and L. Nirenberg, Properties of solutions of ordinary differential equations in Banach space, Comm. Pure Appl. Math. 16 (1963), 121–239. MR 0155203
  • [2] F. P. Bretherton, Linearised theory of wave propagation, Lectures in Appl. Math., vol. 13, Amer. Math. Soc., Providence, R. I., 1971, pp. 61-102.
  • [3] Robert W. Carroll, Abstract methods in partial differential equations, Harper & Row, Publishers, New York-London, 1969. Harper’s Series in Modern Mathematics. MR 0433480
  • [4] Bernard D. Coleman and Walter Noll, An approximation theorem for functionals, with applications in continuum mechanics, Arch. Rational Mech. Anal. 6 (1960), 355–370 (1960). MR 0119598
  • [5] Avner Friedman, Partial differential equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969. MR 0445088
  • [6] S. A. Gal′pern, Cauchy problem for general systems of linear partial differential equations, Dokl. Akad. Nauk SSSR (N.S.) 119 (1958), 640–643 (Russian). MR 0101407
  • [7] G. Giraud, Généralisation des problèmes sur les opérations du type elliptic, Bull. Sci. Math. 56 (1932), 248-272, 281-312, 316-352.
  • [8] John E. Lagnese, General boundary value problems for differential equations of Sobolev type, SIAM J. Math. Anal. 3 (1972), 105–119. MR 0333422
  • [9] Howard A. Levine, Some uniqueness and growth theorems in the Cauchy problem for 𝑃𝑢_{𝑡𝑡}+𝑀𝑢_{𝑡}+𝑁𝑢=0 in Hilbert space, Math. Z. 126 (1972), 345–360. MR 0315316
  • [10] Norman Meyers and James Serrin, The exterior Dirichlet problem for second order elliptic partial differential equations, J. Math. Mech. 9 (1960), 513–538. MR 0117421
  • [11] Carlo Miranda, Partial differential equations of elliptic type, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 2, Springer-Verlag, New York-Berlin, 1970. Second revised edition. Translated from the Italian by Zane C. Motteler. MR 0284700
  • [12] Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. MR 0202511
  • [13] Louis Nirenberg, Remarks on strongly elliptic partial differential equations, Comm. Pure Appl. Math. 8 (1955), 649–675. MR 0075415
  • [14] V. R. Gopala Rao, A Cauchy problem for pseudo-parabolic partial differential equations in whole space, Thesis, University of Illinois at Urbana-Champaign, 1972.
  • [15] V. R. Gopala Rao and T. W. Ting, Solutions of pseudo-heat equations in the whole space, Arch. Rational Mech. Anal. 49 (1972/73), 57–78. MR 0330774
  • [16] V. R. Gopala Rao and T. W. Ting, Initial-value problems for pseudo-parabolic partial differential equations, Indiana Univ. Math. J. 23 (1973/74), 131–153. MR 0361448
  • [17] R. E. Showalter and T. W. Ting, Pseudo-parabolic partial differential equations, SIAM J. Math. Anal. 1 (1970), 1-26.
  • [18] S. L. Sobolev, On a new problem of mathematical physics, Izv. Akad. Nauk SSSR. Ser. Mat. 18 (1954), 3–50 (Russian). MR 0069382
  • [19] Tsuan Wu Ting, Certain non-steady flows of second-order fluids, Arch. Rational Mech. Anal. 14 (1963), 1–26. MR 0153255
  • [20] Tsuan Wu Ting, Parabolic and pseudo-parabolic partial differential equations, J. Math. Soc. Japan 21 (1969), 440–453. MR 0264231
  • [21] M. I. Višik, The Cauchy problem for equations with operator coefficients; mixed boundary value problem for systems of differential equations and approximation methods for their solution, Mat. Sb. 39 (81) (1956), 51-148; English transl., Amer. Math. Soc. Transl. (2) 24 (1963), 173-278. MR 18, 215.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35Q99

Retrieve articles in all journals with MSC: 35Q99

Additional Information

Keywords: Sobolev-Galpern equations, pseudo-parabolic partial differential equations, elliptic equations
Article copyright: © Copyright 1975 American Mathematical Society